Alert archive / Minnesota / Special Weather Statements in 2024
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Jul 23, 2024, 1:07 AM CDT for Mahnomen County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2024, 1:07 AM CDT (06:07 UTC)
- Expired
- Jul 23, 2024, 1:45 AM CDT
- In force
- 38 min
- Issued by
- NWS Grand Forks, ND
- Hail
- 0.88 in
- Wind
- 40
County Mahnomen County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 123 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 6.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
296
WWUS83 KFGF 230607
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
107 AM CDT Tue Jul 23 2024
MNZ002-022-027-230645-
West Becker MN-Mahnomen MN-Norman MN-
107 AM CDT Tue Jul 23 2024
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL NORMAN AND MAHNOMEN
COUNTIES THROUGH 145 AM CDT...
At 106 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Waukon, or 39 miles north of Detroit Lakes, moving
southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mahnomen, Waubun, Naytahwaush, Ogema, White Earth, Beaulieu, and
Faith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4715 9564 4715 9567 4713 9566 4702 9579
4733 9626 4747 9611 4729 9555 4723 9555
TIME...MOT...LOC 0606Z 305DEG 19KT 4736 9610
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
$$
LynchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 22, 11:55 PM CDT, 1 hour 12 minutes earlier. Its key messages:
- Isolated strong thunderstorms are possible through the night mainly in northwest MN, with nickel size hail and lightning the main threats.
- Mid to upper level smoke is expected to continue occasionally mixing to the surface. Air quality and visibility could be impacted at times.
Area forecast discussion, Jul 22, 11:55 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1155 PM CDT Mon Jul 22 2024 .KEY MESSAGES... - Isolated strong thunderstorms are possible through the night mainly in northwest MN, with nickel size hail and lightning the main threats. - Mid to upper level smoke is expected to continue occasionally mixing to the surface. Air quality and visibility could be impacted at times. && UPDATE Issued at 1015 PM CDT Mon Jul 22 2024 Organized/severe convection had ended, as the front (reinforced by cold pools from earlier convection) shifted south along with the mid level wave. There is still enough elevated instability and forcing to support scattered showers and non severe thunderstorms mainly in northwest MN and while some guidance has this ending or shifting over the next few hours, HRRR has trended towards new development in MN late tonight as yet another upstream wave rotates through north-northwest flow through tomorrow morning. High low level moisture (particularly from recent rain) appears to be supporting fog development in regions of clearing in our north-northwest, with some smoke also adding to vis reductions in some areas. CAMs are showing potential for dense fog development over parts of northeast ND by Tuesday morning, and this lines up with areas where vis is already in the 1-3sm range. This update was made to reflect these trends better for the overnight and Tuesday morning period a bit better. UPDATE Issued at 644 PM CDT Mon Jul 22 2024 A mid level wave interacting with a stalled frontal zone helped organize convection, with a few supercells large hail to 2" reported. The trend as thunderstorms have pushed south has been for the severe threat to diminish in the northeast, however as the wave has pushed south along with the thunderstorm clusters this has allow the frontal zone to shift and we may still have a region of effective shear in the 20-25 (close to 30kt) in the Devils Lake basin near the theta-e gradient/region of higher MLCAPE (2500-3500 J/KG). New updrafts developing in that region have the potential through sunset to continue to become severe, with hail 1-2" the main threat. Higher DCAPE greater than 1000 J/KG in the same areas does raise the potential for isolated higher gusts with the tallest cores (60-70mph). As conditions become elevated and the main area of forcing transitions south we should see a weakening trend in storm intensity. && .DISCUSSION... Issued at 211 PM CDT Mon Jul 22 2024 ...Synopsis... A weak shortwave has produced some pop up showers along the International border near Bottineau and some in Pembina County. Given the environment Cape is going to be around 1500 and 2000 allowing for plenty of energy for storms to consume. However shear is still 15-20kts which suppresses the likelihood of severe storms. However gusty winds and small hail can still be produced by these stronger storms. Most of the cam guidance has the storms dissipating by 03z but it would surprise me if we had lingering showers until about midnight or 05z. Tuesday another wave of vorticity possibly strong enough to produce storms in the morning is depicted to move across the northern planes. It's uncertain if storms will be produced or if the atmosphere will be stable enough to not lift any moisture. Ridging starts building in Tuesday evening suppressing any lingering convection from the morning. With continued northerly flow aloft, wildfire smoke is expected to persist at various points in the column to include near-surface smoke. Air quality could be impacted at times, with upstream observations suggesting minimal impacts to visibility. Wednesday through Monday The ridging pattern builds over the Northern Plains as a Low pressure starts to move in over British Columbia giving us some warmer temperatures Wednesday through Monday. with the warmest days expected to be friday and saturday given most ensembles depict temperatures in the 90's. So afternoon convection may occur due to the area likely to reach convective temperatures but the high pressure ridge may also suppress the convection. After Saturday the ridge begins to flatten as the Low pressure system moves across the Canadian Provinces so temperatures should become more seasonable come Sunday. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1155 PM CDT Mon Jul 22 2024 Scattered showers/thunderstorms continue mainly in northwest MN early in the TAF period, though low chances may linger for much of the TAF period in parts of MN. Visibility reduction due to smoke and light fog are being reported in northeast ND and far northwest MN and there is a signal for MVFR stratus and possible MVFR/IFR fog development in the 11-15Z period Tuesday morning with better chances at KDVL for lower vis. VFR should return mid to late morning with daytime mixing. Winds remain light with weak gradient and weaker winds aloft with a trend towards prevailing northeasterly winds 5-11kt during the daytime period Tuesday. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR DISCUSSION...MM AVIATION...DJR
Hazardous weather outlook, Jul 22, 5:20 AM CDT, 19 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 520 AM CDT Mon Jul 22 2024 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 520 AM CDT Mon Jul 22 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated strong thunderstorms today could bring small hail and brief gusty winds to portions of the area. Best chances are in northwest and west central Minnesota. Mid to upper level smoke is expected to continue occasionally mixing to the surface. Air quality and visibility could be impacted at times. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Saturday...Strong Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
In the hours before
Local storm report, Jul 22, 7:52 PM CDT, 5 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
752 PM CDT Mon Jul 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Hail 3 SE York 48.28N 99.53W
07/22/2024 E1.50 Inch Benson ND Public
Half dollar to ping pong ball sized hail.
Covered about 15 to 20 percent of the
ground. No wind.
&&
BRLocal storm report, Jul 22, 9:01 PM CDT, 4 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
901 PM CDT Mon Jul 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM Tstm Wnd Dmg 4 ESE New Rockford 47.66N 99.05W
07/22/2024 Eddy ND Public
Many branches up to 12 inches in diameter
down.
&&
BRSpecial weather statement, Jul 22, 10:28 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1028 PM CDT Mon Jul 22 2024
MNZ001-014-230400-
Red Lake MN-West Polk MN-
1028 PM CDT Mon Jul 22 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN RED LAKE COUNTY THROUGH
1100 PM CDT...
At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm over
Huot, or 19 miles southwest of Thief River Falls, moving south at 20
mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Red Lake Falls, Gentilly, Huot, Dorothy, and Perault.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4776 9614 4776 9635 4772 9635 4769 9649
4794 9651 4796 9634 4796 9629
TIME...MOT...LOC 0328Z 338DEG 18KT 4787 9638
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DJRSpecial weather statement, Jul 22, 11:37 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1137 PM CDT Mon Jul 22 2024
MNZ002-003-230515-
Clay MN-Norman MN-
1137 PM CDT Mon Jul 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLAY AND
SOUTHWESTERN NORMAN COUNTIES THROUGH 1215 AM CDT...
At 1137 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ada, or 29 miles north of Fargo, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ada, Felton, Borup, Hadler, and Syre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4703 9667 4733 9674 4739 9652 4714 9619
4712 9619
TIME...MOT...LOC 0437Z 327DEG 12KT 4727 9661
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DJRSpecial weather statement, Jul 23, 12:25 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1225 AM CDT Tue Jul 23 2024
MNZ002-015-022-230600-
Mahnomen MN-Norman MN-East Polk MN-
1225 AM CDT Tue Jul 23 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN NORMAN AND WESTERN
MAHNOMEN COUNTIES THROUGH 100 AM CDT...
At 1225 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over northwestern White Earth Nation, or 43 miles north
of Detroit Lakes, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mahnomen, Bejou, Beaulieu, Rindal, Waukon, Ranum, and northwestern
White Earth Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4749 9628 4761 9616 4739 9572 4719 9596
TIME...MOT...LOC 0525Z 305DEG 20KT 4743 9606
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LynchSpecial weather statement, Jul 23, 1:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
107 AM CDT Tue Jul 23 2024
MNZ002-022-027-230645-
West Becker MN-Mahnomen MN-Norman MN-
107 AM CDT Tue Jul 23 2024
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL NORMAN AND MAHNOMEN
COUNTIES THROUGH 145 AM CDT...
At 106 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Waukon, or 39 miles north of Detroit Lakes, moving
southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mahnomen, Waubun, Naytahwaush, Ogema, White Earth, Beaulieu, and
Faith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4715 9564 4715 9567 4713 9566 4702 9579
4733 9626 4747 9611 4729 9555 4723 9555
TIME...MOT...LOC 0606Z 305DEG 19KT 4736 9610
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LynchThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:01 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 44 min |
| Jul 22, 7:22 PM CDT | Severe Thunderstorm Warning | FGF | Eddy | 38 min |
| Jul 22, 7:37 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 38 min |
| Jul 22, 10:28 PM CDT | Special Weather Statement | FGF | Polk | 32 min |
| Jul 22, 11:37 PM CDT | Special Weather Statement | FGF | Norman | 38 min |
| Jul 23, 12:25 AM CDT | Special Weather Statement | FGF | Mahnomen | 35 min |
| Jul 23, 1:57 AM CDT | Special Weather Statement | FGF | Becker | 33 min |
| Jul 23, 2:31 AM CDT | Special Weather Statement | FGF | Becker | 59 min |
| Jul 23, 3:12 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 48 min |
| Jul 23, 3:28 AM CDT | Special Weather Statement | FGF | Otter Tail | 32 min |
| Jul 23, 3:53 AM CDT | Special Weather Statement | FGF | Otter Tail | 37 min |
| Jul 23, 3:57 AM CDT | Special Weather Statement | FGF | Wilkin | 48 min |
| Jul 23, 4:31 AM CDT | Special Weather Statement | FGF | Wilkin | 29 min |
| Jul 23, 5:28 AM CDT | Special Weather Statement | FGF | Grant | 32 min |
Nearby
Special Weather Statements in Minnesota, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.